Q. As Coumadin causes skin rash, shall we switch to Aspirin?

Answered by
Dr. Prakash H Muddegowda
and medically reviewed by iCliniq medical review team.
Published on Sep 26, 2016 and last reviewed on: Sep 09, 2019

Hi doctor,

My mother is 91 years old. She is currently taking 4.5 mg of Coumadin a day. She has developed a very itchy rash on most of her body. She has been on Coumadin for six years, but this dosage is particularly high for her. Her INRs were only showing 1.2 to 1.4, which is why it was increased to 4.6 mg from 3 mg. Will this medicine cause this rash? She is miserable and we are currently putting Triamcinolone cream on the rash. Coumadin was originally prescribed for atrial fib, but she now has a pacemaker and did have an ablation. Is there any way to change her to Aspirin and discontinue Coumadin, which seems to be wreaking havoc with her system? I will be calling her primary doctor tomorrow; however, I want to have a little knowledge when I talk with him. Any of your comments will be appreciated. Thank you.

Dr. Prakash H Muddegowda

Geriatrics Hematology Pathology
#

Hi,

Welcome to icliniq.com.

Based on your query, my opinion is as follows:

  • No, as she was already on Coumadin (Warfarin) since a long time, it cannot be the cause of the rash.
  • Aspirin and Coumadin have different methods of action and one cannot be used in place of another. Both may be used.
  • A preferable INR (international normalized ratio) is between 2 to 3. Your mother's value is really low and thereby dose increase was necessary.
  • She definitely requires Coumadin and Warfarin-induced rash is a very low possibility now. Coumadin (Warfarin) is not the cause here.
  • Look for other environmental or food causes for allergy itchy rashes. Antihistamines like Cetirizine can be taken for itching.

For further information consult a geriatrician online --> https://www.icliniq.com/ask-a-doctor-online/geriatrician

Also Read Answers From:

Related Questions & Answers


Which anticoagulant is best to prevent stroke- Apixaban or Dabigatran?

Query: Hello doctor, My mum has had an ischemic stroke. She is currently taking Warfarin, Bisoprolol, Ramipril, and Furosemide. Despite the Warfarin at 5 mg, her INR is 1.7 (that is outside the therapeutic range). She is 41 kg and age is 76. She is being encouraged by her doctor to change the anticoagulan...  Read Full >>


Dr. Kks
Hematologist

Answer: Hello, Welcome to icliniq.com. As per the history, it looks like it is getting difficult to manage with Warfarin. Warfarin is notorious in terms of interacting with many other drugs and thereby it is difficult to achieve the target therapeutic level. So, now newer oral anticoagulants are used with...  Read Full

What are the chances of bleeding from a sudden blow if I am on blood thinners?

Query: Hello¬†doctor, I am on warfarin for life. Yesterday, while I was working in my house, I knocked the upper back part of my head on the marble roof of the window pane. It was neither a hard blow nor a soft one. It was medium. I did not feel any pain. I did not have any blackout but was stunned for two...  Read Full >>


Dr. Chirag Solanki
Neuro Surgeon

Answer: Hello, Welcome to icliniq.com. Firstly, I would like to know the indication for which you were prescribed Warfarin. Secondly, 3.73 is a higher INR (international normalized ratio) than normally desired which usually is between 2 to 2.5 or 2.5 to 3 according to indications, in most of the cases. Now,...  Read Full

Cetirizine and Paracetamol for Fever

Query: Hi doctor, When I have the fever, can I take Cetirizine in the morning and then Paracetamol in the afternoon?  Read Full >>


Dr. Geethu Thomas
Family Physician

Answer: Hi, Welcome to icliniq.com. You mentioned that you have the fever. You can use Paracetamol. You can take it up to three times a day and can stop if your temperature comes down. Now, coming to Cetirizine, it is used for allergy, cold, etc. If you are having a flu type of fever, that is, fever with...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Geriatrician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.